Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Norman, OK

March 19, 2018Garfield County, Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 19, 2018, 1:08 AM CDT for Garfield County, Grant County, Kay County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 1:08 AM CDT (06:08 UTC)
Expired
Mar 19, 2018, 2:00 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, OK, Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS54 KOUN 190608
SVROUN
OKC047-053-071-190700-
/O.NEW.KOUN.SV.W.0009.180319T0608Z-180319T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
108 AM CDT MON MAR 19 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kay County in northern Oklahoma...
  Grant County in northern Oklahoma...
  Northern Garfield County in northern Oklahoma...

* Until 200 AM CDT

* At 108 AM CDT, severe thunderstorms were located along a line
  extending from near Wakita to near Enid, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters have reported hail up to the 
           size of quarters with this line of storms. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Enid, Medford, Pond Creek, Lamont, Wakita, Kremlin, Breckenridge,
  Nash, Hunter, Deer Creek, Hillsdale, Carrier, Jefferson, Renfrow,
  Vance Air Force Base, Nardin and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3659 9745 3659 9746 3649 9746 3629 9800
      3686 9808 3700 9796 3700 9745
TIME...MOT...LOC 0608Z 212DEG 48KT 3687 9795 3643 9791 

HAIL...1.00IN
WIND...60MPH
 
$$

03
2 follow-up statements
829 
WWUS54 KOUN 190624
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
124 AM CDT MON MAR 19 2018

OKC047-053-071-190700-
/O.CON.KOUN.SV.W.0009.000000T0000Z-180319T0700Z/
Kay OK-Grant OK-Garfield OK-
124 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN KAY...GRANT AND NORTHEASTERN GARFIELD COUNTIES...

At 124 AM CDT, severe thunderstorms were located along a line
extending from near Renfrow to near Enid, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Enid, Medford, Pond Creek, Lamont, Kremlin, Breckenridge, Hunter,
Deer Creek, Jefferson, Renfrow, Vance Air Force Base, Nardin and
North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3659 9745 3659 9746 3649 9746 3632 9793
      3700 9787 3700 9745
TIME...MOT...LOC 0624Z 238DEG 23KT 3693 9768 3643 9784 

HAIL...1.00IN
WIND...60MPH
 
$$

03
584 
WWUS54 KOUN 190650
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
150 AM CDT MON MAR 19 2018

OKC047-053-071-190700-
/O.EXP.KOUN.SV.W.0009.000000T0000Z-180319T0700Z/
Kay OK-Grant OK-Garfield OK-
150 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KAY...GRANT AND
NORTHEASTERN GARFIELD COUNTIES WILL EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, 
brief heavy rain is still possible with these thunderstorms.

LAT...LON 3659 9745 3659 9746 3649 9746 3632 9793
      3700 9787 3700 9745
TIME...MOT...LOC 0650Z 212DEG 48KT 3719 9748 3669 9764 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:11 AM CDT, 57 minutes earlier.

Area forecast discussion, Mar 19, 12:11 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1211 AM CDT Mon Mar 19 2018

.DISCUSSION...
Please see the 06Z aviation discussion below.

&&

.AVIATION...
MVFR cigs and TSRA are expected during the forecast period. An
area of thunderstorms will continue to move into PNC air space
over the next couple of hours. The low cigs will clear and the
winds will shift from the west overnight, and then become
northwest through the early morning hours as a cold front moves in
the area. For now, it appears cigs behind the cold front tomorrow
will remain just above MVFR around 035. Winds may gust as high as
35 to 40 kt during around 16-19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  38  58  37 /   0  10   0   0
Hobart OK         59  36  62  38 /   0   0   0   0
Wichita Falls TX  66  39  63  40 /   0   0   0   0
Gage OK           50  31  60  35 /  10  10   0   0
Ponca City OK     54  36  56  34 /  20  30   0   0
Durant OK         69  43  62  40 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ004-005-009>011-
     014>018-021>024-027-033>039-044.

TX...Wind Advisory until 7 PM CDT this evening for TXZ083>089.

&&

25/03/03
Hazardous weather outlook, Mar 18, 10:44 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1044 PM CDT Sun Mar 18 2018

OKZ004>048-050>052-TXZ083>090-200345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1044 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few severe thunderstorms will be possible across portions of
northern, central, and southern Oklahoma late tonight.

Location...
There is a marginal risk of severe storms across most of Oklahoma,
excluding southwest OK.

Timing...
Storms will be most likely between 11 PM and 5 AM.

Impacts...
Hail up to the size of half dollars and wind gusts to 65 mph are
the main concerns.

Discussion...
Showers and thunderstorms will continue to develop through late
tonight, mainly across northern and central Oklahoma. The more
intense storms will be capable of producing quarter to half dollar
size hail and gusty winds.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for possible severe weather operations
tonight.

.Breezy Winds...
Wind speeds will continue to increase from the west through late
tonight. The strongest gusts are expected across southwest OK and
western north TX, where they could exceed 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some lingering thunderstorms will be possible early Monday. After
a break, thunderstorm chances return Saturday.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
Monday afternoon, mainly across western Oklahoma and western north
Texas. Elevated conditions will also be possible Friday afternoon.
Otherwise, fire conditions will be low this week.

.Breezy Winds...
Wind directions will shift from the west to northwest during the
day Monday. Wind speeds near 25 to 35 mph with gusts up to 45 to
50 mph will be possible. A wind advisory is in effect.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Barnes

In the hours before

Special weather statement, Mar 18, 11:33 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1133 PM CDT SUN MAR 18 2018

OKZ005-190515-
Woods OK-
1133 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
1215 AM CDT...

AT 1131 PM CDT, strong thunderstorms were along a line extending from
10 miles southwest of Aetna to 6 miles northwest of Avard to 3 miles
northwest of Waynoka, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Alva, Avard, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9855 3694 9854 3670 9863 3660 9897
      3663 9901 3673 9896 3692 9918 3700 9911
TIME...MOT...LOC 0431Z 226DEG 26KT 3695 9905 3679 9884 3663 9892

MAHALE
Special weather statement, Mar 18, 11:43 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 PM CDT SUN MAR 18 2018

OKZ006-011-015-017-190530-
Major OK-Alfalfa OK-Dewey OK-Blaine OK-
1143 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...south central
Alfalfa...eastern Dewey and northwestern Blaine Counties Until 1230
AM CDT...

AT 1140 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Fairview to 3 miles southwest of Eagle City, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Fairview, Okeene, Canton, Cleo Springs, Longdale, Oakwood, Canton
Lake, Orienta, Eagle City, Isabella, Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3657 9835 3631 9823 3600 9832 3583 9882
      3624 9871
TIME...MOT...LOC 0440Z 227DEG 23KT 3626 9857 3591 9864

MAHALE
Special weather statement, Mar 19, 12:11 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1211 AM CDT MON MAR 19 2018

OKZ006-007-011-012-017-018-190545-
Major OK-Garfield OK-Kingfisher OK-Alfalfa OK-Grant OK-Blaine OK-
1211 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...western
Garfield...northwestern Kingfisher...southeastern Alfalfa...
southwestern Grant and northeastern Blaine Counties Until 1245 AM
CDT...

AT 1208 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Cleo Springs to 3 miles southeast of Isabella to 3
miles northwest of Hitchcock, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Fairview, Helena, Okeene, Lahoma, Ringwood, Drummond, Cleo
Springs, Goltry, Ames, Meno, Nash, Hillsdale, Carrier, Orienta,
Isabella, Homestead and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3672 9808 3644 9791 3616 9800 3595 9850
      3636 9857
TIME...MOT...LOC 0508Z 225DEG 38KT 3640 9838 3620 9831 3602 9838

MAHALE
Special weather statement, Mar 19, 12:13 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 AM CDT MON MAR 19 2018

OKZ005-006-190545-
Alfalfa OK-Woods OK-
1213 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 1245 AM CDT...

AT 1209 AM CDT, a strong thunderstorm was located near Capron, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Alva, Burlington and Capron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3699 9833 3675 9857 3680 9877 3700 9863
      3700 9834
TIME...MOT...LOC 0509Z 211DEG 42KT 3686 9860

MAHALE
Special weather statement, Mar 19, 12:45 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1245 AM CDT MON MAR 19 2018

OKZ006-007-190615-
Alfalfa OK-Grant OK-
1245 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Alfalfa and Grant
Counties Until 115 AM CDT...

AT 1243 AM CDT, a strong thunderstorm was located 4 miles southwest
of Nash, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...

Locations impacted include...
Medford, Pond Creek, Wakita, Nash and Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3684 9749 3659 9791 3659 9811 3660 9821
      3700 9799 3700 9795
TIME...MOT...LOC 0543Z 228DEG 37KT 3660 9809

03
Special weather statement, Mar 19, 12:55 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1255 AM CDT MON MAR 19 2018

OKZ041-042-046-047-050-051-190630-
Love OK-Carter OK-Pontotoc OK-Johnston OK-Marshall OK-Murray OK-
1255 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Love...southeastern
Carter...Pontotoc...Johnston...Marshall and eastern Murray Counties
Until 130 AM CDT...

AT 1253 AM CDT, strong thunderstorms were along a line extending from
3 miles north of Sulphur to 4 miles north of Lake Murray to 4 miles
southwest of Marietta, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Ardmore, Ada, Sulphur, Madill, Tishomingo, Marietta, Kingston,
Dickson, Byng, Mannsville, Roff, Springer, Ravia, Stonewall,
Thackerville, Mill Creek, Francis, Fitzhugh, Dougherty and Gene
Autry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3372 9715 3391 9723 3392 9723 3408 9715
      3458 9707 3492 9656 3452 9651 3391 9665
      3383 9676 3387 9680 3387 9689 3396 9692
      3395 9698 3385 9702 3385 9709 3382 9705
      3380 9709 3373 9709
TIME...MOT...LOC 0553Z 229DEG 56KT 3456 9698 3414 9705 3389 9718

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:04 PM CDTSpecial Weather StatementOUNHarper41 min
Mar 18, 9:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
Mar 18, 9:25 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills50 min
Mar 18, 10:10 PM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Comanche, Cotton and 17 more17 hr
Mar 18, 10:15 PM CDTSpecial Weather StatementOUNEllis, Woodward45 min
Mar 18, 11:18 PM CDTSpecial Weather StatementOUNMajor27 min
Mar 18, 11:33 PM CDTSpecial Weather StatementOUNWoods42 min
Mar 18, 11:43 PM CDTSpecial Weather StatementOUNMajor47 min
Mar 19, 12:11 AM CDTSpecial Weather StatementOUNMajor34 min
Mar 19, 12:13 AM CDTSpecial Weather StatementOUNAlfalfa32 min
Mar 19, 12:35 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major, Noble40 min
Mar 19, 12:45 AM CDTSpecial Weather StatementOUNGrant30 min
Mar 19, 12:55 AM CDTSpecial Weather StatementOUNJohnston, Marshall, Murray, Pontotoc35 min
Mar 19, 1:28 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.